Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Sep 21, 2018, 7:27 PM CDT for Collin County, Grayson County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 7:27 PM CDT (00:27 UTC)
- Expired
- Sep 21, 2018, 9:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Collin County, TX, Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 107 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:10 PM CDT | FLASH FLOOD | Plano, TX | US-75 IS SHUT DOWN IN PLANO DUE TO WATER COVERING ROAD. SEVERAL VEHICLES ARE STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WGUS54 KFWD 220027
FFWFWD
TXC085-181-220230-
/O.NEW.KFWD.FF.W.0011.180922T0027Z-180922T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
727 PM CDT FRI SEP 21 2018
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Collin County in north central Texas...
Southeastern Grayson County in north central Texas...
* Until 930 PM CDT.
* At 725 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. This rainfall will lead to excessive water runoff
and cause flash flooding. Low-lying areas are most vulnerable to
rapidly rising water. Some low-water crossings may flood and become
impassable.
* Some locations that will experience flooding include...
Plano, McKinney, Frisco, Richardson, Allen, Wylie, Sachse, Murphy,
Prosper, Anna, Fairview, Princeton, Celina, Lucas, Parker, Van
Alstyne, Howe, Lowry Crossing, Gunter and Melissa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3346 9639 3334 9639 3334 9635 3299 9653
3299 9684 3340 9683 3349 9673
$$
VillanuevaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:06 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 21, 7:06 PM CDT, 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 706 PM CDT Fri Sep 21 2018 .AVIATION... /00Z TAFs/ Thunderstorms are currently ongoing across North and Central Texas, leading to sub-optimal flying conditions across the region. These conditions are expected to continue through the rest of the evening and into the night as the line of precipitation lingers across the I-20 corridor. Unfortunately, precipitation chances will only increase into the night as the upper and lower level forcing mechanisms approach the North Texas TAF terminals. Precipitation chances for tomorrow will depend on the location of the surface low currently located around KABI. It is possible that the DFW metroplex TAF sites continue to receive precipitation into the day tomorrow. At this point, will advertise VCSH through the end of this TAF cycle given continues rain chances. For Central Texas, scattered storms will continue through the evening, with a gradual up-tick in precipitation expected as we go through the night. Given the best forcing for ascent is north of KACT, will only prevail TSRA late tonight, with VCSH after midnight. As additional precipitation rain bands develop, further amendments will be needed to time those as they approach KACT. Hernandez && .SHORT TERM... /Issued 343 PM CDT Fri Sep 21 2018/ /Through Tonight/ Current radar imagery shows the heaviest activity generally along and north of the I-20 corridor, with a few showers and thunderstorms across Central Texas. An uptick in convection is expected this afternoon, especially as pockets of sunshine are providing additional instability. High-res guidance continues to suggest additional convection during the afternoon commute and into the evening hours. Lightning, gusty winds, and heavy rain will be the main threats. The overall severe threat remains low this afternoon and evening, but a brief tornado cannot be ruled out, especially if the surface low deepens. Heavy rainfall will remain the main threat through tonight across North and Central Texas. There are several factors contributing to this threat: a surface low pressure system located over West Texas, an upper level trough, an approaching cold front, and abundant tropical moisture from the Gulf of Mexico and the Pacific. As the surface low continues to slide eastward towards the region, showers and thunderstorms will increase in coverage...and so will the potential for significant flash flooding. WPC has placed areas along and west of the DFW Metroplex and north towards the Red River under a high risk of excessive rainfall through tonight. For areas south and east, a slight to moderate risk of excessive rainfall is in place. The 12Z sounding recorded a PWAT value of 2.09 inches, and moisture has increased as the latest GOES Total Precipitable Water values are measuring just over 2.2 inches. In addition to the abundant tropical moisture, forecast soundings feature a skinny CAPE profile, unidirectional flow, and a deep warm cloud depth...all conducive to efficient rain producing showers and thunderstorms. High resolution ensembles all indicate high probabilities of QPF exceeding flash flood guidance over a good portion of the area. Some areas along, north, and west of the DFW Metroplex towards the Red River may see amounts as high as 6 inches tonight. A Flash Flood Watch continues through Saturday afternoon along and north of a Temple-Ennis-Sulphur Springs line where 2 to 4 inches of rain, with isolated higher amounts, will be possible. Winds will shift to the north across western Texoma in response to the eastward movement of the surface low and the southward movement of the cold front. Low temperatures tonight will respond as well, with lows in the 60s across the northwest. Low temperatures will remain in the 70s elsewhere. Villanueva && .LONG TERM... /Issued 343 PM CDT Fri Sep 21 2018/ /This Weekend Through Thursday/ Little change in the current pattern and threat for widespread and occasionally heavy showers and a few thunderstorms through the weekend. Associated deformation (frontogenesis aloft) and isentropic lift associated with broad mid level shortwave across western parts of the area and over the top of the slow-moving cold front will allow for showers and a few embedded thunderstorms to overspread all but the southeast part of the CWA Saturday/Saturday night, then across far east/southeast parts of the area Sunday into Monday with the slow eastward track of the broad mid-level shortwave disturbance. The airmass will remain very tropical in nature with total precipitable water values remaining at or just above 2 inches in advance of both the surface cold front and mid level shortwave disturbance. As the mid level shortwave continues its slow trek eastward, the cold front -- likely assisted by outflow processes from heavy showers tonight appears to move to approximately a Cooper-D/FW- Hamilton line by Saturday morning...before stalling for much of the day Saturday, then progressing well into Central and Southeast Texas Saturday night and Sunday. With a rich, very moist, and rain-efficient airmass in place and focus along the cold front and modest ascent continuing aloft, the scenario for an axis of very heavy or torrential rainfall remains present across especially the northwest two-thirds of the CWA, including the DFW Metroplex, Sherman-Denison, Waco, and possibly Temple-Killeen areas. A Flash Flood Watch -- which was extended earlier today and now is in effect west and north Temple-Waco-Rockwall-Sulphur Springs line -- remains in effect through midday Saturday, but depending on actual evolution of the system and rain tonight, it's possible the Flash Flood Watch may need to be extended even more either spatially or temporally on Saturday morning's forecast package. Warm rainfall processes combined with skinny CAPE and a deep moist layer will result in a moderate-high risk of excessive rainfall, especially from DFW north and west tonight, as 15-30 knot SSW 925mb-850mb flow feeds rich Gulf moisture north into the slow- moving low level front. 3 to 6 inches of rainfall will be possible along the frontal axis along and north of I-20 with isolated amounts 8-10 inches not out of the question by midday Saturday. These amounts would likely lead to periods of flash flooding, as well as providing excessive run off into the headwaters of the Brazos and Trinity main stem river basins across this area. Those parts of the watch area south of I-20 and along/west of I-35 are looking at more localized 2 to 4 inches with isolated amounts greater than 5 inches Saturday into early Saturday evening as they await more of a surface focus with the cold front this weekend. Though there was a concern for a brief window for low-topped supercells in the warm sector for Saturday afternoon -- this seems to be waning due to low level flow not forecast to back all that much or be much stronger than 10-15 knots. This could change if the surface low over the Big Country deepens more than expected helps back low level flow through 925mb. If that were to happen and combine with 0-3km CAPE on the order of 150-300 J/KG over Central Texas by Saturday afternoon, then a brief strong to severe storm with a very low threat for an isolated tornado would be possible. All this shift southeast Sunday and Monday with best convective chances and isolated heavy rainfall shifting across areas east of I-35 and particularly south of I-20. Flow aloft will become semi-zonal the first half of next week, but occasional weak perturbations moving across the area should help keep very low convective chances going, along with increasing warmth to between 85-90 degrees. Combine the humidity from evaporation from weekend rains and it will feel very warm and muggy outside. We're still watching the potential for a deepening mid level longwave trough across the High Plains by Wednesday into Thursday, with an associated cold front arriving for later in the week. There still remains discrepancies on actually timing of the cold front into the area amongst medium range guidance and model ensembles, so will maintain increasing rain chances and cooler temperatures in the 80s for the Wednesday into Thursday periods. We'll keep refining the forecast as we get past this first, high- impact system. 05/ && .UPDATE... /Issued 159 PM CDT Fri Sep 21 2018/ Overall the forecast remains in good shape, though a few changes to QPF and the Flash Flood Watch were made just prior to noon. Radar mosaic this afternoon revealed a large area of showers and thunderstorms just west and north of our area. Lift should continue to overspread from the west and will likely result in a proliferation of additional convection. Pockets of diabatic heating continue this afternoon as cumulus breaks up and this will bolster low level instability values. The big missing ingredient at this time is greater low level SRH. If winds back sufficiently as the surface low deepens, the threat for a tornado or two may take a noteworthy uptick. We'll continue to monitor this potential. The primary hazard over the next 24 to 36 hours will be heavy rain and subsequent flash flooding. The upper low should translate eastward this afternoon and in through the day on Saturday. Most NWP shows signs of a well-defined deformation axis near and just north of the surface low center. Wherever this sets up, there will likely be some strong low to mid-level frontogenetical forcing and thus a corridor of very heavy rain. HRRR-TLE and HREF QPF probabilities and means support an axis of 4 to 6 inches of rain near and north of the Highway 377 corridor and this matches up well with the conceptual model of banded precipitation just north of the surface low. Isolated amounts of 8" of rain are not out of the realm of possibility. One variable that may still change is the track of the surface low. If this feature shifts northward, it would mean a more northerly shift in the band of heavy rain. A track farther south would mean a greater heavy rain and flash flood risk closer to the I-20 corridor. Regardless of the area, the most likely time frame for very heavy rain will be tonight and into the early morning hours on Saturday. The inherited configuration of the Flash Flood Watch looks good, but we went ahead and expanded it a little further south. While, some of our Central Texas counties may get shut off from the heavier precipitation as dry air eventually protrudes northeastward somewhere across this region, uncertainty in the amount of dry air precludes a conservative forecast and we've added an additional row of counties to the Flash Flood Watch. Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 71 76 68 82 70 / 100 100 70 40 20 Waco 73 80 67 85 69 / 70 80 60 30 20 Paris 70 77 66 80 69 / 100 100 70 60 40 Denton 69 74 66 80 69 / 100 100 60 40 20 McKinney 70 76 67 81 69 / 100 100 70 50 30 Dallas 73 77 68 82 70 / 100 100 70 40 30 Terrell 73 80 70 84 70 / 100 100 70 50 30 Corsicana 73 80 69 82 69 / 70 80 70 50 30 Temple 73 80 66 84 69 / 60 70 50 30 20 Mineral Wells 69 72 64 79 66 / 100 80 60 30 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for TXZ091>095- 100>107-115>120-129>134-141>145-156>159. && 08
Hazardous weather outlook, Sep 21, 3:42 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 342 PM CDT Fri Sep 21 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 342 PM CDT Fri Sep 21 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Scattered to numerous showers and a few thunderstorms are possible across the entire region today. Heavy rainfall and flash flooding are the primary hazards. The area most apt to see flash flooding will be near and northwest of a Temple to Waco to Sulphur Springs line. An additional thunderstorm hazard will be gusty downburst winds, though a brief tornado or two cannot be ruled out this afternoon. The flash flood risk will peak tonight into early Saturday morning, especially for locations near and north of US Highway 377 corridor, but all jurisdictions within the Flash Flood Watch should remain vigilant for the potential of flash flooding later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rain and thunderstorm chances will continue into Saturday, with heavy rain possible through Saturday afternoon. Isolated thunderstorm chances will continue off and on Sunday through much of next week. Though severe weather is not expected, localized flooding may continue with any additional, even localized heavier rainfall. In addition, main stem river flooding will also linger across the Brazos, Trinity, and Sulphur basin well after this weekend's heavier rains taper off. Continue to monitor forecasts and statements daily for your area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but timely reports of flooding or flash flooding are highly appreciated.
In the hours before
Local storm report, Sep 21, 5:00 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM FLASH FLOOD MUENSTER 33.65N 97.38W
09/21/2018 COOKE TX EMERGENCY MNGR
ROADS IN NW COOKE COUNTY HAVE OVER 6 INCHES OF RUNNING
WATER OVER THEM.Special weather statement, Sep 21, 6:17 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
617 PM CDT FRI SEP 21 2018
TXZ118-119-220000-
Tarrant TX-Dallas TX-
617 PM CDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TARRANT AND WESTERN
DALLAS COUNTIES UNTIL 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Prairie, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Dallas, Arlington, Irving, Grand Prairie, Carrollton, Richardson,
Euless, Grapevine, Cedar Hill, Coppell, Duncanville, Farmers Branch,
Addison and Cockrell Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3298 9676 3260 9692 3270 9709 3298 9708
3298 9704 3299 9703
TIME...MOT...LOC 2316Z 192DEG 24KT 3274 9700
JLDunnSpecial weather statement, Sep 21, 6:48 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
648 PM CDT FRI SEP 21 2018
TXZ121-135-146-220030-
Kaufman TX-Henderson TX-Navarro TX-
648 PM CDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KAUFMAN...NORTHWESTERN
HENDERSON AND NORTHEASTERN NAVARRO COUNTIES UNTIL 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seven Points, or 10 miles west of Gun Barrel City, moving north at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kaufman, Mabank, Crandall, Seven Points, Kemp, Grays Prairie,
Cottonwood, Oak Grove and Rosser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3224 9622 3226 9643 3231 9643 3233 9638
3233 9641 3234 9642 3233 9643 3234 9643
3261 9645 3258 9613
TIME...MOT...LOC 2347Z 184DEG 21KT 3233 9632
JLDunnThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:34 PM CDT | Special Weather Statement | FWD | Kaufman | 41 min |
| Sep 21, 7:56 PM CDT | Flash Flood Warning | FWD | Denton, Wise | 2 hr |
| Sep 21, 8:29 PM CDT | Areal Flood Advisory | FWD | Dallas, Tarrant | 3 hr |
| Sep 21, 9:00 PM CDT | Flash Flood Warning | FWD | Denton | 60 min |
| Sep 21, 9:12 PM CDT | Flash Flood Warning | FWD | Collin, Fannin, Grayson, Hunt | 3 hr |
| Sep 21, 9:31 PM CDT | River Flood Warning | FWD | Dallas | 19 hr |
| Sep 21, 9:51 PM CDT | Flash Flood Warning | FWD | Dallas, Tarrant | 114 min |
| Sep 21, 9:56 PM CDT | Flash Flood Warning | FWD | Denton, Wise | 4 hr |
| Sep 21, 10:12 PM CDT | River Flood Warning | FWD | Dallas | 18 hr |
| Sep 21, 10:50 PM CDT | River Flood Warning | FWD | Collin | 64 hr |
| Sep 21, 11:23 PM CDT | Areal Flood Advisory | FWD | Johnson | 2 hr |
| Sep 21, 11:45 PM CDT | Flash Flood Warning | FWD | Dallas, Tarrant | 4 hr |
| Sep 22, 1:44 AM CDT | Areal Flood Advisory | FWD | Ellis, Hill, Johnson | 3 hr |
| Sep 22, 2:01 AM CDT | Flash Flood Warning | FWD | Ellis, Johnson | 3 hr |
| Sep 22, 2:12 AM CDT | Areal Flood Advisory | FWD | Collin | 3 hr |
| Sep 22, 2:20 AM CDT | River Flood Warning | FWD | Collin | 23 hr |
| Sep 22, 3:14 AM CDT | Flash Flood Warning | FWD | Dallas, Tarrant | 4 hr |
| Sep 22, 3:43 AM CDT | River Flood Warning | FWD | Tarrant | 16 hr |
| Sep 22, 4:59 AM CDT | Flash Flood Warning | FWD | Ellis, Johnson | 3 hr |
| Sep 22, 5:23 AM CDT | Areal Flood Advisory | FWD | Collin, Denton | 3 hr |
| Sep 22, 6:07 AM CDT | Areal Flood Warning | FWD | Dallas, Tarrant | 6 hr |
| Sep 22, 7:59 AM CDT | Areal Flood Warning | FWD | Ellis, Johnson | 3 hr |
| Sep 22, 9:51 AM CDT | River Flood Warning | FWD | Ellis, Kaufman | 3 days |
| Sep 22, 9:51 AM CDT | River Flood Warning | FWD | Henderson, Navarro | 7 days |
| Sep 22, 9:51 AM CDT | River Flood Warning | FWD | Navarro | 55 hr |
| Sep 22, 10:49 AM CDT | Areal Flood Advisory | FWD | Denton | 3 hr |
| Sep 22, 5:50 PM CDT | Areal Flood Advisory | FWD | Collin | 115 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.